Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Taking adderall and dependent on it. Experiencing withdrawals when medication is stopped. Suggest a solution?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2009
Answered : 66 Questions
Question
I have been taking adderall for several years now and I am fully dependent on it. I would like to stop taking it, is there anything that will help the withdrawals I experience when I do not take it?
Posted Sun, 3 Nov 2013 in Mental Health
 
 
Answered by Dr. Sourav Das 1 hour later
Brief Answer:
gradual tapering of dose under supervision needed

Detailed Answer:
Dear XXXX,

Thank you for your query. Adderall contains immediate release preparations of amphetamine salts (dextro and levo amphetamine) used in treatment of Attention Deficit Hyperactivity Disorder and Narcolepsy. These are basically chemical stimulants of the brain, and highly addictive.
If a patient with your complaints would have come to me, I would have taken a detailed history to find out if she had overt or covert ADHD. In those cases, I would have switched the medications to Extended release formulations (Adderall XR) and slowly switch over to Atomoxetine preparations.
If the patient does not have ADHD, rather is using the drug for recreational purpose and have developed dependence on it, then I would choose to go more carefully. I would not advise a sudden stoppage of the drug, rather, gradual tapering of the dose over a period of several weeks is needed. Depending upon response of the patient, and signs and symptoms of dependence, the entire process may take 1 to 3 months. Also,I would prefer changing the formulation to an Extended release one while tapering down the dose. Meanwhile, in case of any withdrawal symptoms like fatihue, dysphoria, listlessness, etc. I would like to provide symptomatic treatment with long acting benzodiazeines like Choldiazepoxide. Also, I would advise the patient to maintain adequate hydration throughout the process.

All these management procedures require specialised supervision under a trained personnel (like a Psychiatrist or Deaddiction specialist). Any attempt to self medicate may be harmful and counterproductive to the situation as well as life of the patient. I would strongly advise you to consult a de addiction specialist near you for work up and detailed management of your condition. On a positive note, your condition is pretty common, and provided right guidance and supervision is given, most of them are coming out of this within a period of time.

Hope I've been able to satisfy your query. If you have any further clarifications, please don't hesitate to contact me, if not, then please close the discussion and rate the same. Best of luck.
Regards,
Dr. Sourav.
Above answer was peer-reviewed by
 
Follow-up: Taking adderall and dependent on it. Experiencing withdrawals when medication is stopped. Suggest a solution? 43 minutes later
Thank you for your response. A few more questions.
I am taking prescribed 20mg xr, twice a day. I tried giving myself a XXXXXXX vacation from it and I made it one pathetic day. I experienced extreme depression, I had zero energy, I tried going to work (I'm a cocktail server at a bar, usually work until 3am) and I made it 1 hour before having a complete emotional break down and had to leave. I have never experienced anything like that.
However, I'm also concerned with some recent reactions I have been having- that may or may not be related to the adderall. For the past three months I have been experiencing severe lower back and abdominal pain on the left side of my body. Worse during my menstrual cycle but pain is always present. Today it was nearly unbareable. For about a year now I have had a very strong pulsating sensation in my mid abdomen, and now that area is sensitive to touch. I have been getting dizzy episodes, and have been experiencing bouts of shortness of breath.
Are these things that could be related to the adderall? Or that I should be concerned with?
 
 
Answered by Dr. Sourav Das 32 minutes later
Brief Answer:
adderall withdrawal needs graded dose reduction

Detailed Answer:
Dear XXXX,

it is still not clear whether you have been prescribed adderall by a doctor, and if so for what purpose/ diagnosis.
If you have underlying ADHD, just stopping adderall without any replacement will make the situation worse. Also, these kinds of medications are to taken according to prescriptions, and taking self imposed XXXXXXX breaks are not suggested, and greatly hampers the treatment plan and response.
What you experienced was withdrawal from adderall on your XXXXXXX vacation. I would like to suggest you to consult your prescribing physician if you want to stop adderall. He will be the best person to take the clinical judgement after examining you about the rate of decrease of adderall dosage, while replacing you with other medications. Adderall is never stopped all of a sudden, to avoid such withdrawal reactions as you had experienced. tapered reduction in dose is the key to prevent withdrawal symptoms.

About you second set of symptoms (abdominal pain and pulsation), I doubt if this is caused by adderall. Moreover, worsening during menstruation may indicate some underlying gynaecological problem. I would advice you to consult a Gynaecologist and an XXXXXXX medicine specialist for a thorough diagnosis and evaluation (which may include an Ultrasonogram or a CT Scan) of your symptoms. Moreover, since the pain is severe, I would advice you to take these consultations as soon as possible.

Hope I've been able to satisfy your query. If you have any further clarifications, please don't hesitate to contact me, if not, then please close the discussion and rate the same. Best of luck.

Regards,
Dr. Sourav.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor